To the Editor: In their trial of allopurinol for adolescents with newly diagnosed essential hypertension, Dr Feig and colleagues1 were attentive to new skin symptoms during the 4 weeks participants received therapy. In their discussion, the authors note that adverse effects of allopurinol should limit its use as a therapeutic option for hypertension. To expand on this comment, the Food and Drug Administration (FDA)–approved label2 for allopurinol includes the following caveat under Indications: “This is not an innocuous drug. It is not recommended for the treatment of asymptomatic hyperuricemia.” This is followed by the statement under Warnings, “Allopurinol should be discontinued at the first appearance of a skin rash or other signs which may indicate an allergic reaction. In some instances a skin rash may be followed by more severe hypersensitivity reactions such as exfoliative, urticarial and purpuric lesions as well as Stevens-Johnson syndrome (erythema multiforme exudativum) and/or generalized vasculitis, irreversible hepatotoxicity and on rare occasions, death.”
Brinker AD. Allopurinol and the Role of Uric Acid in Hypertension. JAMA. 2009;301(3):270–271. doi:https://doi.org/10.1001/jama.2008.1013
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: